Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 78, NWS Phoenix, AZ

September 23, 2019Yuma County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 23, 2019, 8:31 PM MST for Yuma County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2019, 8:31 PM MST (03:31 UTC)
Expired
Sep 23, 2019, 11:30 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Yuma County, AZ

The radar

The Yuma radar (KYUX), 41 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 3.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2019-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2019-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1857 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

874 
WGUS55 KPSR 240331
FFWPSR
AZC027-240630-
/O.NEW.KPSR.FF.W.0078.190924T0331Z-190924T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
831 PM MST Mon Sep 23 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Central Yuma County in southwestern Arizona...

* Until 1130 PM MST.

* At 830 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over one inches of rain has 
  already fallen with additional rain expected. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Fortuna Foothills, Wellton and Ligurta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3273 11417 3257 11416 3256 11441 3272 11440

$$

Iniguez
1 follow-up statement
605 
WGUS75 KPSR 240348
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
848 PM MST Mon Sep 23 2019

AZC027-240630-
/O.CON.KPSR.FF.W.0078.000000T0000Z-190924T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma AZ-
848 PM MST Mon Sep 23 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MST FOR
CENTRAL YUMA COUNTY...

At 847 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. One to two inches of rain has already 
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Fortuna Foothills, Wellton and Ligurta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3273 11417 3257 11416 3256 11441 3272 11440

$$

Iniguez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 5:18 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 23, 5:18 PM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
518 PM MST Mon Sep 23 2019

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Multiple periods of scattered to widespread showers and
thunderstorms are expected through Tuesday morning across south
central and southwest Arizona. Locally heavy rainfall capable of
producing flash flooding along with isolated severe thunderstorms
capable of producing large hail and damaging winds are expected.
Although rain chances will begin to decrease on Tuesday, elevated
rain chances will linger through Thursday as the upper level
disturbance remains near the region with the best rain chances
Wednesday night into Thursday. This disturbance will move east of
the region Friday, with drier conditions expected this weekend.

&&

.DISCUSSION...
Very unusual setup has materialized across the Desert Southwest
today. An anomalous trough continues to dig southward towards Las
Vegas with abundant tropical moisture streaming northeastward
ahead of the vort max across Arizona. Heavy rain with rates of up to
2 inches per hour developed early this morning along essentially what
could be classified as a warm front. Training cells within this area
produced as much as 3 to 7 inches of rain along portions of the Salt
River, near Horse Mesa Dam and Roosevelt Lake.

Latest mesoanalysis depicts a widespread area of 2000+ J/kg of CAPE
with little CIN, particularly across west-central Arizona. However,
lapse rates have been poor due to the lack of insolation, which has
inhibited the coverage of storms. Nevertheless, conditions remain
favorable for additional strong to severe storms into this evening
and a Severe Thunderstorm Watch remains in effect. Models indicate
the upper low to our northwest will close off, with cooler air in
the mid-levels overspreading the region. Synoptic-scale jet-forced
ascent will also be present in the entrance region of a jet streak
near the Four Corners.

CAMs are not completely in agreement though the general consensus
suggests that multicellular activity will gradually migrate west to
east ahead of the closed low and persist late this afternoon into
this evening. Although low-level temperatures have cooled
considerably behind an outflow boundary across central Arizona,
larger-scale forcing for ascent will predominate, tapping into the
elevated instability indicated in the latest ACARS soundings. Main
threats remain strong winds, hail and heavy rain. Meanwhile, high
probabilities of significant updraft helicities suggest that
storm-scale rotation and isolated tornadoes will also remain a threat
into late afternoon, but then diminish this evening. Later tonight,
latest HREF suggests another batch of convection will move through
central Arizona and PoPs of 60-80 near the National Blend
were retained.

&&

.PREVIOUS DISCUSSION...
Activity should wane in our area by late Tuesday morning although
enough moisture will be present that lingering showers will be
possible. However, given the close proximity of the upper-level
disturbance that should eventually stall over the northern Gulf of
California and uncertainties in when third more linear period of
storms will occur, we elected to keep the Flash Flood Watch in
place through 11 AM MST Tuesday. Some hi-res guidance shows
isolated showers and storms over Gila and eastern Maricopa
Counties Tuesday afternoon as a cutoff low takes shape, but there
is still considerable uncertainty there. Residual moisture and a
second Pacific trough later in the week justify elevated PoPs in
the forecast, primarily for Maricopa County eastward, late
Wednesday and Thursday as the trough finally opens up and ejects
to the east as it is kicked out by a much stronger longwave trough
upstream. As for temperatures, the persistent troughing and
shortwaves will keep a cooler airmass in place resulting in
daytime temperatures below seasonal normal values through the
forecast period.

&&

.AVIATION...Updated at 0016Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Latest radar shows scattered showers along with a few
thunderstorms across the Phoenix metro this afternoon. Vicinity
showers and thunderstorms will be possible over the next couple of
hours though can't rule out a few of these directly impacting the
terminals at some point during that time. CIGs look to remain aoa
6 kft for the most part but can't rule CIGs briefly dropping
below that. Thunderstorm activity should mostly diminish by 02Z
with lingering showers possible into late this evening. HiRes
guidance suggests redevelopment early Tuesday morning so have
added VCTS to the TAFs. Thunderstorm activity early Tuesday
morning should wrap up by 12Z with some lingering showers
possible.

Winds should favor an east to northeast component through Tuesday
morning but showers and thunderstorms may result in temporary wind
shifts. Confidence in the directions of those temporary shifts is
low. Winds may gust upwards of 25 kts at times at the terminals.

Southeast California/Southwest Arizona including KIPL and KBLH:

Mostly clear skies continue across much of southeast California
this afternoon. Expect bases to remain aoa 7 kft at the terminals.
Not expecting any shower or thunderstorm activity at the terminals
so have made no mention in the TAFs. Varying amounts of mid and
high level cloud cover with bases aoa 7 kft will be possible
through much of the TAF period. A few gusts upwards of 20-25 kts
will be possible but should taper off over the next couple of
hours. Winds may become light and variable at times during the
early morning hours of Tuesday.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
The threat of scattered precipitation will continue into Thursday
as a low pressure system remains situated across the Desert
Southwest. A slight warming and drying trend is then expected
Friday and Saturday as high pressure builds across the region.
Cooler conditions are likely by Sunday as a broad area of low
pressure settles across the intermountain West. Minimum relative
humidities are generally expected to remain above 15 percent
through next week, even across southeastern California. Somewhat
stronger winds are possible Sunday associated with the low
pressure system.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Tuesday morning for AZZ531-533-534-537-
     538-540>558-560>563.

CA...None.
&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Hopper/Deems
AVIATION...Smith
FIRE WEATHER...Hirsch

In the hours before

Local storm report, Sep 23, 7:06 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
706 PM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             1 SSE NORTH SCOTTSDALE  33.61N 111.89W
09/23/2019  E0.88 INCH       MARICOPA           AZ   TRAINED SPOTTER

&&
Local storm report, Sep 23, 7:10 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
710 PM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND GST     2 E NORTH SCOTTSDALE    33.63N 111.85W
09/23/2019  M56 MPH          MARICOPA           AZ   PUBLIC

&&
Local storm report, Sep 23, 7:13 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
713 PM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND GST     4 SSE YUMA              32.65N 114.61W
09/23/2019  M41 MPH          YUMA               AZ   ASOS

            REPORTS OF NUMEROUS SMALL LIMBS AND BRANCHES
            DOWN.

&&
Local storm report, Sep 23, 7:22 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
722 PM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     3 SSE YUMA              32.66N 114.59W
09/23/2019  M55 MPH          YUMA               AZ   ASOS

&&
Local storm report, Sep 23, 7:37 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
737 PM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             2 SSW WADDELL           33.59N 112.41W
09/23/2019  M1.00 INCH       MARICOPA           AZ   PUBLIC

            PICTURE FROM SOCIAL MEDIA. TIME ESTIMATED
            FROM RADAR.

&&
Special weather statement, Sep 23, 8:04 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
804 PM MST Mon Sep 23 2019

AZZ532-535-536-240400-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
804 PM MST Mon Sep 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 900 PM
MST...

At 804 PM MST, Doppler radar was tracking a strong thunderstorm over
Ligurta, or near Fortuna Foothills, moving east at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fortuna Foothills, Wellton, Blaisdell, Tacna, Kinter, Ligurta and
Roll.

This includes the following highways...
AZ Interstate 8 between mile markers 13 and 44.
AZ Route 95 between mile markers 35 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3250 11442 3280 11444 3289 11394 3249 11388
TIME...MOT...LOC 0304Z 263DEG 18KT 3266 11430

Iniguez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 5:26 PM MSTAreal Flood WarningPSRMaricopa12 hr
Sep 23, 5:29 PM MSTSevere Thunderstorm WarningPSRMaricopa12 min
Sep 23, 5:39 PM MSTSpecial Weather StatementPSR36 min
Sep 23, 5:46 PM MSTSevere Thunderstorm WarningPSRMaricopa29 min
Sep 23, 6:14 PM MSTSpecial Weather StatementPSR46 min
Sep 23, 6:24 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Sep 23, 6:24 PM MSTSevere Thunderstorm WarningPSRMaricopa36 min
Sep 23, 6:32 PM MSTSpecial Weather StatementPSR43 min
Sep 23, 6:36 PM MSTDust Storm WarningPSRYuma32 min
Sep 23, 6:38 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Sep 23, 6:50 PM MSTSpecial Weather StatementPSRGila40 min
Sep 23, 6:56 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa19 min
Sep 23, 6:58 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma3 hr
Sep 23, 7:03 PM MSTFlash Flood WarningPSRMaricopa4 hr
Sep 23, 7:03 PM MSTSpecial Weather StatementPSRYuma57 min
Sep 23, 7:05 PM MSTSpecial Weather StatementPSR55 min
Sep 23, 7:24 PM MSTFlash Flood WarningPSRLa Paz, Maricopa, Yuma5 hr
Sep 23, 7:44 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Sep 23, 8:04 PM MSTSpecial Weather StatementPSRYuma56 min
Sep 23, 8:19 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Sep 23, 8:53 PM MSTSpecial Weather StatementPSRYuma52 min
Sep 23, 8:57 PM MSTSpecial Weather StatementPSRYuma48 min
Sep 23, 9:01 PM MSTAreal Flood AdvisoryPSRYuma119 min
Sep 23, 9:08 PM MSTAreal Flood AdvisoryPSRMaricopa112 min
Sep 23, 9:11 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa3 hr
Sep 23, 9:17 PM MSTSpecial Weather StatementPSRMaricopa43 min
Sep 23, 9:19 PM MSTAreal Flood AdvisoryPSRLa Paz, Yuma3 hr
Sep 23, 9:23 PM MSTSpecial Weather StatementPSRYuma52 min
Sep 23, 9:41 PM MSTFlash Flood WarningPSRYuma4 hr
Sep 23, 9:56 PM MSTSpecial Weather StatementPSR49 min
Sep 23, 10:03 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa, Yuma3 hr
Sep 23, 10:55 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Sep 23, 10:58 PM MSTSpecial Weather StatementPSRLa Paz47 min
Sep 23, 11:05 PM MSTAreal Flood AdvisoryPSRYuma115 min
Sep 23, 11:09 PM MSTSpecial Weather StatementPSR51 min
Sep 23, 11:14 PM MSTFlash Flood WarningPSRLa Paz5 hr
Sep 23, 11:26 PM MSTFlash Flood WarningPSRLa Paz5 hr
Sep 23, 11:30 PM MSTFlash Flood WarningPSRMaricopa4 hr
Sep 23, 11:53 PM MSTSpecial Weather StatementPSRLa Paz37 min
Sep 23, 11:59 PM MSTFlash Flood WarningPSRLa Paz5 hr
Sep 24, 12:58 AM MSTFlash Flood WarningPSRLa Paz, Yuma5 hr
Sep 24, 2:13 AM MSTAreal Flood AdvisoryPSRYuma2 hr
Sep 24, 2:15 AM MSTSpecial Weather StatementPSRYuma45 min
Sep 24, 2:41 AM MSTAreal Flood AdvisoryPSRYuma2 hr
Sep 24, 2:50 AM MSTSpecial Weather StatementPSR40 min
Sep 24, 2:52 AM MSTSpecial Weather StatementPSRYuma38 min
Sep 24, 3:25 AM MSTSpecial Weather StatementPSRYuma35 min
Sep 24, 3:52 AM MSTSpecial Weather StatementPSRMaricopa23 min
Sep 24, 4:15 AM MSTSpecial Weather StatementPSRYuma45 min
Sep 24, 4:16 AM MSTSpecial Weather StatementPSRYuma44 min
Sep 24, 4:31 AM MSTAreal Flood WarningPSRMaricopa12 hr
Sep 24, 4:58 AM MSTSpecial Weather StatementPSR62 min
Sep 24, 5:19 AM MSTAreal Flood AdvisoryPSRMaricopa12 hr
Sep 24, 2:25 PM MSTFlash Flood WatchPSRGila, La Paz, Maricopa, Pinal, Yuma51 hr
Sep 24, 4:33 PM MSTAreal Flood AdvisoryPSRMaricopa12 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.